Nebraska, 2003

Hail in Nebraska, April 29, 2003

April 29, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 1:10 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 29, 1:10 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 AM CDT TUE APR 29 2003

FORECAST CHALLENGES...MCS/SEVERE POTENTIAL TONIGHT AND SIGNIFICANT
SEVERE POTENTIAL FOR WEDNESDAY.

SYNOPSIS-
SOMEWHAT COMPLICATED PATTERN EXISTS THIS EVENING AS THE
PLAINS BECOME INCREASINGLY INFLUENCED BY THE MAIN WESTERN TROF. AS
OF EARLY THIS MORNING...CONVECTION APPEARS TO BE FOCUSED ALONG THE
850MB FRONT STRETCHING FROM NORTHEAST CO THROUGH EAST CENTRAL KS.
THIS ACTIVITY IS SUPPORTED WELL BY UPPER LEVEL DIFFLUENCE ON THE
NOSE OF 100KT JET STREAK UP AT 300MB.

FORECAST-
WITH THE 850MB FRONT LIFTING TO SOUTHERN NEBRASKA THIS
MORNING...AND OVERRUNNING WAA INCREASING THROUGH THE MORNING
HOURS...THERE IS GOOD MODEL AGREEMENT IN DEVELOPING PCPN THIS
MORNING ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA. THIS PCPN
WILL AID IN HOLDING THE MAIN WARM FRONT NEAR OR JUST SOUTH OF THE
CWA THIS AFTERNOON.  THE PLACEMENT OF THIS FRONT WILL BE CRITICAL TO
THE SEVERE WEATHER POTENTIAL DURING THE NEXT 48 HOURS.

THOUGH BOTH THE ETA AND GFS SEEM REASONABLE WITH THEIR
INITIALIZATION AND AGREEMENT ON THE EAST WEST WARM FRONTAL
POSITION THROUGH 36 HOURS...THEY DIVERGE COMPLETELY AS TO HOW THE
UPPER LEVEL LOW EJECTS INTO THE PLAINS WEDNESDAY.  THE ETA HAS HELD
TO BRINGING IN A POWERFUL WAVE WEDNESDAY NIGHT...CLOSING OFF AN UPPER
LOW BY THURSDAY MORNING OVER KFSD. THE GFS NO LONGER BRINGS OUT THE
MAIN LOW...BUT A CONTINUATION OF LESS ENERGETIC SOUTHWEST FLOW
THROUGH FRIDAY...WITH A MODEST WAVE COMING OUT WEDNESDAY NIGHT. AS
DISCUSSED BY HPC...THE GFS APPEARS TO BE THE ODD MODEL OUT...AN HAS
LITTLE CONSISTENCY FROM ANY PREVIOUS GFS SOLUTION.  THUS...WE ARE
FAVORING THE ETA SOLUTION FOR THIS FORECAST...AS IS MESHES WELL WITH
PAST RUNS AND LATEST CANADIAN.

TO SAY THE LEAST...WITH THE MAIN SYNOPTIC WARM FRONT SETTING UP OVER
THE CENTRAL OR SOUTHERN CWA THROUGH WEDNESDAY...POPS WILL BE NEEDED
IN EVERY PERIOD THROUGH WEDNESDAY NIGHT.  AM LESS CONFIDENT ON
CHANCES FOR PCPN THURSDAY...THROUGH GOING FORECAST ACCOUNTS FOR
SLOWER PROGRESSION OF THE ETA/S UPPER LOW SOLUTION.  WILL KEEP THESE
POPS GOING.  TONIGHT...WITH A STRONG LLJ AIMED RIGHT AT EASTERN
NEBRASKA FROM 06-12Z...FEEL CATEGORICAL POPS ARE NEEDED ALONG WITH
RISK OF SEVERE IN THE SOUTH.  PCPN MAY LINGER WEDNESDAY
MORNING...BEFORE DRYING OUT AND RELOADING FOR WEDNESDAY
AFTERNOON/EVENING.  AS THE MAIN WAVE ROLLS OUT INTO NEBRASKA
WEDNESDAY AFTERNOON...AND THE SFC LOW MOVES ACROSS THE CWA...THE
POSSIBILITY FOR SEVERE WEATHER MAY BE SIGNIFICANT. WITH STRONG DEEP
LAYER SHEAR...ESPECIALLY NEAR THE PATH OF THE SFC LOW...AND CAPE
VALUES 2000-3500J/KG SUPERCELLS SEEM LIKE A GOOD BET. IF THIS
SCENARIO MATERIALIZES CLOSE TO THE 00Z ETA THERE WILL BE A RISK OF
TORNADIC STORMS. WILL HIGHLIGHT RISK OF SVR STORMS IN HWO AND ZFP.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED.  DRY WEATHER EXPECTED
FRIDAY AND SATURDAY...FOLLOWED BY ANOTHER PERIOD OF MOIST UNSETTLED
SOUTHWEST FLOW SATURDAY NIGHT THROUGH MONDAY.

THANKS FOR COORDINATION SURROUNDING OFFICES AND SPC.

.OMA...NONE.

ERVIN
Hazardous weather outlook, Apr 29, 3:50 AM CST, 3 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THROUGH EARLY AFTERNOON TODAY.  A FEW SEVERE
STORMS WILL BE POSSIBLE...MAINLY ACROSS SOUTHEAST NEBRASKA EARLY
THIS MORNING. THE MAIN THREAT WITH THE MORNING STORMS WILL BE
LARGE HAIL.  BY LATE AFTERNOON...MORE STRONG TO SEVERE STORMS
WILL DEVELOP ALONG A WARM FRONT OVER SOUTH CENTRAL NEBRASKA AND
NORTHERN KANSAS.  THESE THUNDERSTORMS WILL MOVE ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND OVERNIGHT.  THESE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS ACROSS PORTIONS
OF EASTERN NEBRASKA AND WESTERN IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE STORMS WEDNESDAY AND WEDNESDAY
NIGHT AS THE FRONT BEGINS TO LIFT NORTH OVER THE AREA.
TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING. WIND SHEAR WILL COMBINE WITH
WARM MOIST AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. AT THIS TIME IT
APPEARS THE AREA WITH THE GREATEST RISK WILL BE ALONG AND
NORTHWEST OF A LINE FROM BEATRICE...TO RED OAK IOWA.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS WEEKEND AS
WELL...MAINLY FROM LATE SATURDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...AND IS
LIKELY
WEDNESDAY.

ERVIN

The radar

The Omaha radar (KOAX), 131 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
April 29, 7:45 AM CST
Where
Nemaha County, 5 mi ESE of Nemaha
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -95.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350022.